Alert archive / Wyoming / Wind Chill Warnings in 2018

Wind Chill Warning 2, NWS Riverton, WY

February 20, 2018Fremont County, Natrona County, Sweetwater County, Wyoming

NWS Riverton, WY issued this wind chill warning at Feb 20, 2018, 11:35 AM MST for Fremont County, Natrona County, Sweetwater County, Wyoming. It took effect at Feb 20, 2018, 5:00 PM MST. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 20, 2018, 11:35 AM MST (18:35 UTC)
In effect from
Feb 20, 2018, 5:00 PM MST
Expired
Feb 21, 2018, 10:00 AM MST
In force
17 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 6.6 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2018-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2018-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

663 
WWUS45 KRIW 201835
WSWRIW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Riverton WY
1135 AM MST Tue Feb 20 2018

...Wind Chill Warning from Jeffrey City to the Casper area Tonight
and Wednesday Morning...

WYZ019-020-211100-
/O.NEW.KRIW.WC.W.0002.180221T0000Z-180221T1700Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
1135 AM MST Tue Feb 20 2018

...WIND CHILL WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 10 AM
MST WEDNESDAY...

* WHAT...Dangerously cold wind chills expected. Expect wind chills
  of 30 to 40 below zero. The southwest wind of 10 to 20 mph with
  local areas gusting to 30 mph will also cause areas of blowing
  and drifting snow.

* WHERE...Green Mountains and Rattlesnake Range and Natrona 
  County Lower Elevations.

* WHEN...From 5 PM this afternoon to 10 AM MST Wednesday.

* ADDITIONAL DETAILS...The dangerously cold wind chills could 
  cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frostbite
can occur quickly and even hypothermia or death if precautions
are not taken.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/riw
2 follow-up statements
327 
WWUS45 KRIW 210821
WSWRIW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Riverton WY
121 AM MST Wed Feb 21 2018

...Wind Chill Warning from Jeffrey City to the Casper area
This Morning...

WYZ019-020-211700-
/O.CON.KRIW.WC.W.0002.000000T0000Z-180221T1700Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
121 AM MST Wed Feb 21 2018

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 10 AM MST THIS
MORNING...

* WHAT...Dangerously cold wind chills expected over portions of
  central Wyoming this morning. Expect wind chills of 25 to 35
  below zero at times. Locally gusty southwest winds of 10 to 20 
  mph, gusting to 30 mph, will also cause areas of blowing and 
  drifting snow.

* WHERE...Green Mountains and Rattlesnake Range and Natrona 
  County Lower Elevations.

* WHEN...From 5 PM this afternoon to 10 AM MST Wednesday.

* ADDITIONAL DETAILS...The dangerously cold wind chills could 
  cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frostbite
can occur quickly and even hypothermia or death if precautions
are not taken.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/riw
449 
WWUS45 KRIW 211644
WSWRIW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Riverton WY
944 AM MST Wed Feb 21 2018

WYZ019-020-211745-
/O.EXP.KRIW.WC.W.0002.000000T0000Z-180221T1700Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
944 AM MST Wed Feb 21 2018

...WIND CHILL WARNING WILL EXPIRE AT 10 AM MST THIS MORNING...

Temperatures have warmed enough to allow the wind chill warning
for the area to expire on time at 10 am. It will still remain
quite cold today with areas of gusty to strong southwest wind and
some blowing or drifting snow in open and elevated areas. 

$$

For more information from the National Weather Service visit
http://weather.gov/riw

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this wind chill warning went out at Feb 20, 10:03 AM MST, 1 hour 32 minutes earlier.

Area forecast discussion, Feb 20, 10:03 AM MST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1003 AM MST Tue Feb 20 2018

.UPDATE...
Issued at 522 AM MST Tue Feb 20 2018

Decided to issue a wind chill warning for the lower elevations of
Natrona County since winds at KCPR and KTMH (Twenty-mile Hill)
have been reaching wind thresholds as well as wind chills cooler
than 30 below zero. This warning goes until 10 AM. The rest of the
area have calm to winds of 5 mph so will keep current SPS going
for extreme cold. Updated grids and zones are already out.

&&

.SHORT TERM...(Today through Thursday night)
Issued at 105 AM MST Tue Feb 20 2018

Imagery shows a large deep trough across most of the CONUS some
moderate ridging over the East Coast. The trough axis is cutting
through north central MT-western WY-and on through UT into the
Desert SW. The northern branch of the jet continues to dive down the
West Coast, rounding the horn over the srn Great Basin/Desert
Southwest, then heads northeast over CO and off through the central
and northern Great Plains. A nice upper level baroclinic
leaf/deformation zone and associated jet are moving out of WY and
into the Plains states. The surface has an exiting Arctic cold front
south and east of WY with strong high pressure building across the
forecast area and all points north.

Today into Wednesday morning, the main trough continues to translate
eastward with the trough axis oriented over the western border of WY
this morning. At the same time, as the surface front(s) continue to
push to the south and east, a few areas of lingering light
snow/flurries will remain over some locations, especially the
mountains, that can't shake loose the clouds as the relatively
strong high pressure spreads across Wyoming. Extremely cold
temperatures are now being left in the wake of the exiting cold
front. With all the new fallen snow and H7 temps dropping to -22 to
-27 deg C for both Today and Wednesday, and depending on the amount
of clearing in the skies, expect extremely cold morning
temperatures...ranging from -5 to -30 deg F, only rising into the
single digits and lower teens during the day. The coldest air looks
to be trapped in the area's Basins and across Yellowstone NP both
today and Wednesday.

Wednesday night through Thursday night, the main upper level trough
continues translating slowly to the east while expanding westward as
the West Coast jet and associated embedded shortwave dig deep down
along the coast. This general troughiness will prevail through the
end of the forecast period with small chances for light snowfall
remaining in the forecast across the western zones. And while it
will still be quite cold Wednesday, there are signs that some
moderation will begin across southern and eastern Wyoming as low
level winds return to west/southwest and skies let more sunshine
through with what looks like an inverted surface trough sneaking
into the area from the south. Thursday should see daytime
temperatures reaching all the way into the teens and lower 20s!

.LONG TERM...(Friday through Monday)
Issued at 105 AM MST Tue Feb 20 2018

For the most part, a longwave trough will remain in place across the
western U.S. for the extended. Temperatures are expected to below
average to much below average as a result. On Friday, a system in
the northern part of the mean trough could give the west a shot of
snowfall, but the main energy is progged to be with the southern
stream which could clip the southern part of the forecast area with
some snowfall as the bulk of the energy remains south of the area.
Maybe some flat ridging on Saturday, before another trough digs
southeast into the western U.S. Sunday and Monday. However models
differ quite a bit on timing/location/strength of this system. Thus
have gone slight/low chance PoPs across the west with little or no
PoPs east of the Divide. For now this system doesn't seem to be
anything major.

&&

.AVIATION...18Z Issuance

West of the Continental Divide...KJAC, KBPI, KPNA and KRKS

Patchy snow will linger, mainly around KJAC until around 22Z Monday
before ending. Expect occasional mountain obscurations and temporary
MVFR conditions, mainly in vicinity of KJAC and KPNA. Mainly VFR
conditions are then expected after 00Z. Patchy fog may form after
09Z Wednesday but not enough confidence to pinpoint at this time.

East of the Continental Divide...KCPR, KCOD, KRIW, KLND, and KWRL

Largely VFR conditons will occur across the area through 18Z
Wednesday. Patchy fog may form in the valleys after 08Z tonight but
not enough confidence to pinpoint at this time.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 105 AM MST Tue Feb 20 2018

A large and cold winter weather system has exited the region with
most all of the forecast area receiving significant snowfall.
However, extremely cold conditions will overtake the region in the
wake of the exiting cold front. Winds have quieted, but brutally
cold morning lows of 5 to 30 below zero will be common, especially
this morning and Wednesday morning. Smoke dispersion will be poor to
fair (east of the Divide) to good (west of the divide) both today
and Wednesday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Murrell
SHORT TERM...Braun
LONG TERM...Murrell
AVIATION...Hattings
FIRE WEATHER...Braun
Hazardous weather outlook, Feb 20, 5:27 AM MST, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
527 AM MST Tue Feb 20 2018

WYZ001>020-022>030-211230-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
527 AM MST Tue Feb 20 2018

...Wind Chill Warning for much of Natrona County through 10 AM
this Morning...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Wind chills between 25 and 40 below zero are expected across the lower
elevations of Natrona County this morning. Otherwise, bitter cold
temperatures will occur. Morning low temperatures will range from
5 to 30 below zero west of the Divide...10 to 30 below zero east
of the Divide. Highs today will only range into the single digits
to lower teens.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wednesday...Extremely cold temperatures continue. Morning low
temperatures will range from 10 to 20 below zero west of the
Divide...10 to 25 below zero east of the Divide.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts. Thank you.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 5:16 AM MSTWind Chill WarningRIWNatrona5 hr

Nearby

Wind Chill Warnings in Wyoming, 2018Every wind chill warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.